Sign in to follow this  
Followers 0
TakeAChillPill

Can You Lose Weight On Abilify?

10 posts in this topic

Hi. I am a compulsive over-eater who finally settled into a healthier way of eating. I take 20mg Abilify and 20mg Prozac. My diet involves calorie restriction without counting. I also use portion moderation. I'm going back to Weight Watchers soon. I am also starting to walk 2 miles everyday but not consistently. I'm taking Abilify because I've had elements of Schizoaffective in the past and even though the doctor isn't sure if I have it or not I still take it as a precautionary measure. My question is: Can I lose weight on Abilify? My starting weight was 297lbs and I'm 5'5. I've been on my diet for three weeks and I don't think I've been consistent enough- it shows! I haven't lost a pound since my initial 7 lb loss the first week! I'm down to 290lbs though and thats still quite a relief.

Does anyone here have any experience with weight loss and Abilify?

Share this post


Link to post
Share on other sites

I had been on Zyprexa and gained lots of weight. I then switched to Abilify and managed to lose the weight I had gained on Zyprexa. Everyone is different. A lot of people find Abilify weight neutral, however there are also many people who gain weight on it. In my case I gained weight on Zyprexa, Risperdal and Seroquel but not on Abilify where I lost weight.

Share this post


Link to post
Share on other sites

It is possible. Metformin is something you could try, as is a low-carb diet.

Also, portion control without counting calories can fail because you may be getting in extra calories other ways than just how much of each thing you're eating. If you've eaten badly for a long time, WW or something where you keep diligent track of what you eat is going to work better.

Share this post


Link to post
Share on other sites

I've lost 40lbs on Abilify, but it's been hard.

I did it with low-cab, low calorie eating.

Right now, I'm maintaining, with in a 5 lb range, eating almost "normal". But I'm still overweight by 15-20 lbs.

Low carb may just be the way I have to live, since I like how Abilify cleared my head.

Share this post


Link to post
Share on other sites

I'm not on Abilify, I'm on Seroquel, but I've lost 123 pounds in the last 6 months. I admit it's not through the healthiest means (which is why I'm perusing this bit of the board) but it is possible, and if you're shooting for a more steady weight loss, it should be do-able.

If you struggle with increased appetite, you might find Slimming World easier than Weight Watchers - it's a great diet but gives you unlimited amounts of some foods, so you don't have to go hungry. If you feel you have a portion control problem which you want to address, WW is more the way to go. Either are great lifestyles, I've seen more patients get more results with those two than any other way, and yes, I'm including bariatric surgery in that.

If you're overeating as a response to stressors, you may need to work through in therapy alternate ways to deal with those feelings, otherwise they'll come out in something else.

Share this post


Link to post
Share on other sites

Everything is posible i lost 35 lbs after that diet. Now still have 10 lbs over weight and next start of the month i will go to the gym and make that 10lbs to disapier :)

Share this post


Link to post
Share on other sites

I'm on abilify too, but it has given me no weight loss. I stay between 325 and 335 with little variation.

Share this post


Link to post
Share on other sites

I wish I could lose weight on Abilify- sadly, I have gained 10+ lbs since starting it a month ago. I keep gaining.

Share this post


Link to post
Share on other sites

For me, Abilify has been pretty much weight neutral. I have been on it two years. Everyone reacts to meds differently though. I have been gaining weight lately but I'm not sure what to attribute that too. I don't think it's the Abilify after all this time.

Share this post


Link to post
Share on other sites

I'm gaining weight. I've been on Abilify in the past, and I didn't gain. But now I'm ravenous! I can't seem to lose the weight! I hate this.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0

  • Similar Content

    • By cloudmonger
      Many folks here have really positive experiences with Abilify. I know it can take 6-8 weeks to work, and it’s tricky to get the dosage right (because certain doses can increase restlessness, another dose may provide more antipsychotic relief, etc)
      I did a brief past trial on it, but got scared because it made me restless (almost like akathisia) but I’m considering giving it another try.
      I wanted to get thoughts on several things:
      1.) If you found Abilify really helpful & then stopped, WHY did you stop?
      2.) Did it cause other medical issues from long-term use? I worry about reported effects like: Raised Prolactin, liver enzymes, White blood cell count, Blood sugar problems/diabetes, tardive dyskinesia, etc)?
      3.) Also afraid of the Weight gain (more than 5-10 pounds) or difficulty that a med can cause in losing weight. Have most people had this issue with Abilify?
      4.) Did it improve your depression symptoms (or mainly improve other psychosis/schiz-symptoms instead)?
       
    • By Laptopdancer
      I'm currently in 600 mg of Seroquel XR (been on it at least 4-5 years with 800 mg as my mania dose) and my new pdoc wants to switch me to Abilify since the weight gain on Seroquel has been HUGE, and contributes to my poor self image. She wants me to do it rapidly--over 2-3 weeks by doing the following: 1 week at 300 mg, next at 150 mg and then stop all together. She's told me that I have to prepare for it being "hospitalization bad" while I come off of it. She then will have me start taking Abilify since she says it's got a lower weight gain profile. 
       
      I'm scared and nervous because we have an 8 year old daughter who hasn't seen me "hospital bad" in almost 4 years. I'm very age appropriate when it comes to my depressive symptoms (sleep issues, irritability, fussiness, etc)--my manic symptoms don't really need explanation since I'm usually depressed more than manic--plus, I tend to feel sped up, energized, impatient, and super insightful and creative  (thinking I can solve any problem or start a new business that will make a ton of money) when manic. I'm kinda high strung when "well" so my impatience isn't really unlike me--although, I do know that when I see myself as a "rabid dog" in my interactions with my husband and daughter--I know I'm getting manic.
      At any rate, I just worry about falling apart during this discontinuation. Also, it was supposed to start last Friday, but my husband has some work stuff to wrap up so he and my pdoc said it's best to start next month. I know you're supposed to be optimistic, but I'm fearing "decompensation me" reappearing and what that will do to me...my husband and family. It's so exhausting to have a breakdown. I'm working with my tdoc on a crisis plan so by February, I should have a better sense of how to manage things.   
      I guess I needed to vent. Thanks for reading and or responding. 
    • By iiizzy
      So I developed bipolar I believe about 3 years ago, in the spring of 2014. Some huge amount of journaling and developing other good habits helped me recognize my cycles, and what was probably going on (bipolar runs heavy in my family). I got dignosed in May of this year (2016). Since then I've been on lamictal & latuda, lamictal and seroquil, and currently 400 mg latuda with 10 mg abilify (recently <2 weeks ago). The thing is that since then I've had two full blown manias (never happened before, just prolonged hypomania) and bad depressive episodes thought they are shorter and less intense that usual. My moods are more of a mixed state mostly. Looking at my journals before and after diagnosis it seems like despite the depression and hypo mania I was doing much better .... continuing treatment seems to only lead to me hurting myself and others worse than I ever have before beginning treatment. It's making me enter a worse depressive cycle because of the damage I've dealt on my family and friends. It no longer seems worth it or even practical continue treatment (at least medication wise, I will continue my own efforts and talk therapy). Due to all this it's very tempting to go off my meds. Advice/feedback for stopping ? Tips on how to if that is the best option ?
    • By ohjustchillin
      Okay so I just started abilify yesterday at 2.5mg for 4 days then 5mg until I see my doctor again next month. I took it last night and very quickly I was restless but also very exhausted and out of it, as well as really uncomfortably nauseous. it's 24 hours later and I'm still nauseous and still a bit out of it. I did also take .5mg of klonopin last night and that just made me even more exhausted and didn't do very much for the anxiety, but surely that one's worn off by now?
      Anyways, I'm worried about the side effects. The nausea/loss of appetite and the dizziness/general out-of-it feeling. It hasn't gone away in over 24 hours since my last dose. Anyone else have side effects from abilify? Did they go away really quickly?
      I'm worried about how I'll be able to handle going to work tomorrow. I could barely handle driving 15 minutes this afternoon I felt so sick.
       
      Edit: I also have a killer headache today, don't know if that's related. Tylenol did seem to help, though.